ALL ABOUT DOGS and CATS   Resource Center for Canine & Feline Lovers
puppy and kitten
Human Medications That Poison Our Pets

Many pet parents a don’t realize that some of the biggest culprits are sitting right on
their own nightstands. In 2007, the ASPCA Animal Poison Control Center received
89,000 calls related to pets ingesting over-the-counter and prescription medications.
To help you prevent an accident from happening, the SPCA Animal Poison Control
Center experts have created a list of the top 10 human medications that most often
poison our furry friends.

If you suspect your pet has ingested any of the following items, please call your
veterinarian or the ASPCA Animal Poison Control Center’s 24-hour hotline at (888) 426-
4435. And remember to keep all medications tucked away in bathroom cabinets—and
far from curious cats and dogs.

NSAIDs
NSAIDs (non-steroidal anti-inflammatory drugs) like ibuprofen or naproxen are the
most common cause of pet poisoning in small animals, and can cause serious problems
even in minimal doses. Pets are extremely sensitive to their effects, and may
experience stomach and intestinal ulcers and—in the case of cats—kidney damage.

Antidepressants
Antidepressants can cause vomiting and lethargy and certain types can lead to
serotonin syndrome—a condition marked by agitation, elevated body temperature,
heart rate and blood pressure, disorientation, vocalization, tremors and seizures.

Acetaminophen
Cats are especially sensitive to acetaminophen, which can damage red blood cells and
interfere with their ability to transport oxygen. In dogs, it can cause liver damage and,
at higher doses, red blood cell damage.

Methylphenidate (for ADHD)
Medications used to treat ADHD (Attention Deficit Hyperactivity Disorder) in people act
as stimulants in pets and can dangerously elevate heart rates, blood pressure and
body temperature, as well as cause seizures.

Fluorouracil
Fluorouracil—an anti-cancer drug—is used topically to treat minor skin cancers and
solar keratitis in humans. It has proven to be rapidly fatal to dogs, causing severe
vomiting, seizures and cardiac arrest even in those who’ve chewed on discarded
cotton swabs used to apply the medication.

Isoniazid
Often the first line of defense against tuberculosis, isoniazid is particularly toxic for
dogs because they don’t metabolize it as well as other species. It can cause a rapid
onset of severe seizures that may ultimately result in death.

Pseudoephedrine
Pseudoephedrine is a popular decongestant in many cold and sinus products, and acts
like a stimulant if accidentally ingested by pets. In cats and dogs, it causes elevated
heart rates, blood pressure and body temperature as well as seizures.

Anti-diabetics
Many oral diabetes treatments—including glipizide and glyburide—can cause a major
drop in blood sugar levels of affected pets. Clinical signs of ingestion include
disorientation, lack of coordination and seizures.

Vitamin D derivatives
Even small exposures to Vitamin D analogues like calcipotriene and calcitriol can cause
life-threatening spikes in blood calcium levels in pets. Clinical signs of exposure—
including vomiting, loss of appetite, increased urination and thirst due to kidney
failure—often don't occur for more than 24 hours after ingestion.

Baclofen
Baclofen is a muscle relaxant that can impair the central nervous systems of cats and
dogs. Some symptoms of ingestion include significant depression, disorientation,
vocalization, seizures and coma, which can lead to death.

©2008 ASPCA
Pet Health - POISON CONTROL